Georgia, 2018

Damaging Wind in Georgia, February 25, 2018

February 25, 2018 · NWS FFC · 1 event in 1 county or zone

A weakening line of showers and a few thunderstorms ahead of a cold front sweeping southeast through central Georgia managed to produce winds strong enough to damage a carport in extreme southwestern Sumter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weakening line of showers and a few thunderstorms ahead of a cold front sweeping southeast through central Georgia managed to produce winds strong enough to damage a carport in extreme southwestern Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 25, 12:51 PM EST, 24 minutes earlier.

Area forecast discussion, Feb 25, 12:51 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1251 PM EST Sun Feb 25 2018

.UPDATE...

18z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 1008 AM EST Sun Feb 25 2018/

UPDATE...

Made some pop adjustments for a slightly more progressive leading
edge of convection pushing southeast into central GA late this
morning. Also limited thunder mention until this afternoon for the
south given very limited lightning threat so far this morning.
Added mention of an isolated brief tornado threat to the HWO given
how some weak circulations and hook appendages have been observed
along the leading edge. Still looking like swath of widespread
showers to continue across the north majority of the CWA through
today and then a bit greater coverage and heavier QPF expected
late tonight into Monday with influence from another disturbance
interacting with the stalled boundary. Previous discussion
follows...

Baker

PREV DISCUSSION... /Issued 320 AM EST Sun Feb 25 2018/

.SHORT TERM /Today through Monday/...
A line of strong showers and very isolated thunderstorms is moving
east across AL/TN and should push into the NW GA corner by 09z-10z.
This frontal system is progressing as forecast and will bring precip
to the state over the next few days. This front is expected to move
into N GA this morning and stall somewhere just north of the ATL
area. This will keep the majority of the state in continued Moist
southerly flow out ahead of this system. Instabilities do increase
a bit ahead of this front mainly across central and southern
portions of the state but still only looking at general thunder
today...No severe. This front will sink slowly south into southern
GA Monday as strong high pressure builds into the region behind this
frontal system. while this system is parked over the state today and
part of Monday we will be looking at a 2 day QPF total of a half to
1 inch of precip area wide. Temps are still expected to stay above
seasonal norms with highs in the 60s to 80s and lows in the 50s to
60s.

01

&&

.LONG TERM /Monday Night through Saturday/...
For the most part, Rain chances will have ended to start the long
term except for some small chances for light showers over the far
se cwa S and E of MCN Monday Evening.

A lull in the rain chances is still expected Tuesday as strong
surface high pressure moves to the eastern seaboard.

Once again, the GFS and European models are very consistent with
deep moisture returning with overrunning southerly flow kicking in
Tuesday night and for the most part, continuing Wednesday as a warm
front moves N over the area. The GFS and the European models are
now much closer with the timing of the next cold front forecast
to move across the area on Thursday with rain chances diminishing
late Thursday or Thursday evening. The best instability is forecast
late Wednesday night and Thursday associated with the cold front and
there will be a chances for thunderstorms. There is also 30-40 kts
of low level shear forecast and we will be monitoring the potential
for severe thunderstorms with future forecasts.

N GA will once again be the target of the heaviest rainfall potential
with estimated amounts of 1.5 to 2.5 inches possible for a large portion
of n GA  Wednesday and Thursday. We will be monitoring conditions for
any flooding potential with future forecasts.

Dry weather is expected Friday into Sunday as high pressure moves
to the area.

Temperatures will continue above normal this long term period until
Friday when temperatures will return closer to normal.

BDL

CLIMATE...

Records for 02-25

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN      80 1930     34 1974     59 1992      8 1967
                            1967
   KATL      78 1996     26 1894     62 1890      9 1967
   KCSG      82 1930     36 1967     65 2001     17 1967
   KMCN      82 1930     35 1914     62 1918     14 1967

&&

.AVIATION...
18Z Update...
Initial MVFR cigs in swath of light to moderate RA for rest of
afternoon (could have a few periods of improvement here and there,
but overall should continue). Overnight expecting both VSBY and
cigs to get down to IFR and will have to watch for anything
possibly lower than this. Another disturbance will increase
coverage of precip after about 05z, which could also transition to
a line of more convective type development for mainly the southern
sites after 12z. Have included prob30 for TSRA accordingly just
for those. Winds initially out of west (varying NW/SW) then either
light VRB or calm after 00z and light NE into tomorrow morning.
Late shift to NW tomorrow afternoon with some scattering/lifting
behind system.

//ATL Confidence...18Z Update...
Medium on all elements.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  56  65  48 / 100 100  90  10
Atlanta         69  55  65  49 / 100 100  90   5
Blairsville     61  50  62  39 /  90  90  80   5
Cartersville    63  52  65  45 / 100 100  80   5
Columbus        74  60  69  52 / 100 100  90  10
Gainesville     66  53  64  46 / 100 100  90   5
Macon           77  60  68  51 /  80  80  90  10
Rome            63  52  66  44 /  90  90  70   5
Peachtree City  72  56  66  48 / 100 100  90   5
Vidalia         82  63  74  54 /  40  50  70  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01/Baker
LONG TERM....BDL
AVIATION...Baker
Hazardous weather outlook, Feb 25, 9:58 AM EST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
958 AM EST Sun Feb 25 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261500-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
958 AM EST Sun Feb 25 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

A few strong thunderstorms will be possible over southeast portions
of north Georgia late this morning and then mainly central
Georgia this afternoon into this evening. The main hazards are
gusty winds, occasional lightning and heavy rain. An isolated
brief spin up tornado is possible also.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There will be a chance of thunderstorms on Thursday. A few of these
storms could produce strong gusty winds and occasional lightning.
Locally heavy rainfall will be possible across north Georgia
Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However,
spotters are encouraged to submit reports of any severe weather
through the web by going to weather.gov/atlanta.

In the hours before

Special weather statement, Feb 25, 7:44 AM EST, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 AM EST SUN FEB 25 2018

GAZ021>023-031>035-041>043-045-052-251330-
Carroll GA-Forsyth GA-Gwinnett GA-Heard GA-Paulding GA-Hall GA-
North Fulton GA-Douglas GA-Barrow GA-Cobb GA-Cherokee GA-Haralson GA-
DeKalb GA-
744 AM EST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL...FORSYTH...NORTHERN
GWINNETT...NORTHWESTERN HEARD...PAULDING...SOUTHWESTERN HALL...NORTH
FULTON...DOUGLAS...NORTHWESTERN BARROW...COBB...SOUTHEASTERN
CHEROKEE...SOUTHEASTERN HARALSON AND NORTHWESTERN DEKALB COUNTIES
UNTIL 830 AM EST...

At 744 AM EST...a line of strong thunderstorms was along a line
extending from near Lake Lanier Islands to Dallas to near Ranburne...
and moving southeast at 20 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Marietta, Douglasville, Lawrenceville, Carrollton, Dallas,
Cumming, Sandy Springs, Roswell, Johns Creek, Alpharetta, Smyrna,
Dunwoody, Milton, Kennesaw, Duluth, Woodstock, Acworth, Sugar Hill
and Suwanee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3399 8490 3429 8403 3413 8381 3411 8382
      3407 8377 3374 8460 3327 8526 3365 8534
TIME...MOT...LOC 1244Z 317DEG 16KT 3422 8406 3395 8485 3358 8532

WIND...40MPH
Special weather statement, Feb 25, 9:46 AM EST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
946 AM EST SUN FEB 25 2018

GAZ053-054-056-066>068-078-251515-
Harris GA-Fayette GA-Coweta GA-Troup GA-Spalding GA-Meriwether GA-
Pike GA-
946 AM EST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...
SOUTHEASTERN FAYETTE...SOUTHEASTERN COWETA...SOUTHEASTERN TROUP...
SOUTHERN SPALDING...MERIWETHER AND PIKE COUNTIES UNTIL 1015 AM EST...

At 945 AM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near Senoia
to near Baughs Crossroads...and moving southeast at 25 mph.

  HAZARD...40 to 50 mph wind and slight risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Griffin, Zebulon, Hamilton, Greenville, Manchester, Senoia, Pine
Mountain, Woodbury, Brooks, Warm Springs, Molena, Williamson, Orchard
Hill, Haralson, Gay, East Griffin, F.d. Roosevelt State Park, Starrs
Mill, Mountville and Hilltop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3335 8450 3323 8415 3318 8422 3319 8424
      3315 8425 3299 8445 3299 8449 3297 8453
      3294 8452 3284 8464 3285 8470 3280 8469
      3271 8481 3290 8506
TIME...MOT...LOC 1445Z 296DEG 23KT 3329 8452 3292 8498

WIND...50MPH
Special weather statement, Feb 25, 10:15 AM EST, 3 hours before
Special Weather Statement
National Weather Service Peachtree City GA
1015 AM EST SUN FEB 25 2018

GAZ056>059-067>071-078-079-251545-
Harris GA-Butts GA-Lamar GA-Monroe GA-Upson GA-Jasper GA-Spalding GA-
Meriwether GA-Talbot GA-Pike GA-Henry GA-
1015 AM EST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRIS...BUTTS...
LAMAR...NORTHWESTERN MONROE...UPSON...WESTERN JASPER...EASTERN
SPALDING...SOUTHEASTERN MERIWETHER...NORTHWESTERN TALBOT...PIKE AND
SOUTHEASTERN HENRY COUNTIES UNTIL 1045 AM EST...

At 1014 AM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Luella to
near Woodbury to near Hamilton...and moving east at 45 mph.

  HAZARD...40 to 50 mph wind and slight risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Griffin, Thomaston, Barnesville, Jackson, Zebulon, Hamilton, Locust
Grove, Manchester, Pine Mountain, Woodbury, Waverly Hall, Flovilla,
Milner, Warm Springs, Woodland, Jenkinsburg, Molena, Williamson,
Orchard Hill and Meansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3279 8500 3299 8458 3338 8418 3336 8372
      3294 8411 3290 8419 3265 8478
TIME...MOT...LOC 1514Z 268DEG 37KT 3333 8417 3295 8454 3280 8492

WIND...50MPH
Special weather statement, Feb 25, 10:54 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1054 AM EST SUN FEB 25 2018

GAZ058-059-069>072-078>081-089-251630-
Harris GA-Butts GA-Lamar GA-Monroe GA-Taylor GA-Upson GA-Crawford GA-
Jones GA-Jasper GA-Talbot GA-Muscogee GA-
1054 AM EST SUN FEB 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...BUTTS...LAMAR...
MONROE...NORTHWESTERN TAYLOR...UPSON...NORTHWESTERN CRAWFORD...
NORTHWESTERN JONES...JASPER...TALBOT AND MUSCOGEE COUNTIES UNTIL 1130
AM EST...

At 1053 AM EST...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from near Turtle
Cove to Lincoln Park to Bartletts Ferry Dam...and moving south at
35 mph.

  HAZARD...40 to 50 mph wind and slight risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Thomaston, Barnesville, Jackson, Forsyth, Monticello, Hamilton,
Talbotton, Manchester, Waverly Hall, Flovilla, Milner, Woodland,
Yatesville, Junction City, Culloden, Geneva, Aldora, Sunset Village,
Lincoln Park and The Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3274 8511 3285 8471 3285 8457 3288 8451
      3291 8451 3299 8427 3306 8425 3339 8389
      3337 8386 3345 8380 3332 8354 3317 8354
      3261 8423 3252 8458 3253 8465 3247 8474
      3241 8498 3243 8496 3252 8500 3264 8511
TIME...MOT...LOC 1553Z 343DEG 22KT 3337 8380 3286 8433 3266 8507

WIND...50MPH

The radar

The Ft Rucker radar (KEOX), 116 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
February 25, 1:15 PM EST to 1:20 PM EST
Where
Sumter County, 3.75 mi SSW of Croxton Crossroads
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.900, -84.344

The Sumter County Emergency Manager reported a carport lifted and tossed by the winds associated with a line of thunderstorms at a residence on Boo Cosby Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737554.